Opiate Overdose Prevention
According to CDC, Ohio ranked 2nd in highest number of drug overdose deaths (2014) and Columbus was one of eight Ohio cities identified as a heroin hot spot by the Ohio Department of Health (2012).
If someone takes more opioids than their body can handle, they can pass out, stop breathing and die. An opioid overdose can take minutes or even hours to occur.
An overdose is
a medical emergency and 911 should be called immediately.
Symptoms of an
- Slow breathing (less than 1 breath every 5 seconds) or no breathing
- Face is pale and clammy
- Blue lips, fingernails, or toenails
- Slow, erratic, or no pulse
- Snoring or gurgling noises while asleep or nodding out
- No response when you yell the person’s name or rub the middle of their chest with your knuckles
for an overdose:
- Mixing drugs especially alcohol and benzodiazepines as they impact an individual’s ability to breath
- Tolerance or the body’s ability to process a drug: after a period of abstinence if using opioids start back using a lower dose
- Mixing fentanyl with street-sold heroin or cocaine markedly amplifies their potency and potential dangers, including the risk of death. Effects include: euphoria, drowsiness/respiratory depression and arrest, nausea, confusion, constipation, sedation, unconsciousness, coma,
tolerance and addiction.
How to respond
to an overdose
- Try to wake the person up by yelling their name and rubbing the middle of their chest with your knuckles
- Call 911 and explain that the person has stopped or is struggling to breath
- Make sure nothing is in the person’s mouth that can block their breathing. If breathing has stopped or is very slow begin rescue breathing.
Download the Opiate Use Prevention Resources Community Pocket Card.
Refer to the
printing instructions here.
Reports and Data